Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2000, 3:05 AM EDT for Kent County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 3:05 AM EDT (07:05 UTC)
- Expired
- May 12, 2000, 3:45 AM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:27 AM EDT | Hail 0.88 | Cutlerville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 631 m²/s²
- 0-3 km storm-relative helicity
- 958 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 120705 SVRGRR MIC081-120745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 305 AM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN * UNTIL 345 AM EDT * AT 303 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF SPARTA TO 12 MILES SOUTHWEST OF GRAND RAPIDS...ALONG AND WEST OF U.S. HIGHWAY 131...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WYOMING AROUND 305 AM EDT WALKER AROUND 310 AM EDT GRAND RAPIDS AROUND 315 AM EDT ROCKFORD AROUND 320 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. KWG/BDM NNNN F
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:30 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 11, 10:30 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1030 PM EDT THU MAY 11 2000 TRYING TO INGEST ALL OF THE NEW 00Z UPPER AIR DATA AND ASSESS THE POTENTIAL OF SVR WX OVERNIGHT AND ALSO FLASH FLOODING. WARM FRONT IS CURRENTLY EXTENDING FROM THE LOW IN IOWA EAST ACROSS SRN WI THEN CURVING SE INTO WRN OH. SFC DEW PTS SOUTH OF THE WARM FRONT ARE IN THE 65 TO 70 DEGREE RANGE WHILE 850 MB DEWPTS OF 16-18C ARE AIMED AT SW MI FROM THE SW. WITH MCS/S CURRENTLY DEVELOPING UPSTREAM AND EXPECTED TO PROPAGATE EAST ALONG THE WARM FRONT... BELIEVE IT MAY TURN INTO AN ACTIVE OVERNIGHT PERIOD. WHILE SOME SVR WX SEEMS POSSIBLE FROM CURRENT ACTIVITY MOVING EAST ACROSS SRN WI... IT APPEARS THIS MAY TURN INTO MORE OF A HEAVY RAIN EVENT. FAIRLY UNIDIRECTIONAL WSW FLOW ALOFT SUGGESTS THE POSSIBILITY OF SOME TRAINING/BACK-BUILDING. AFTER HEAVY RAINS A FEW DAYS AGO...3 HRLY FLASH FLOOD GUIDANCE VALUES FROM THE NCRFC ARE NOW AROUND 1.5 INCHES ACROSS MOST OF THE CWFA. (1 HRLYS ARE ONLY ABOUT ONE INCH.) GIVEN AVAILABLE MOISTURE AND SURFACE FRONT/THETA-E RIDGE LAYING ACROSS THE AREA... WILL ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWFA OVERNIGHT AND FRIDAY MORNING. *** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 *** .GRR...FLASH FLOOD WATCH OVERNIGHT AND FRIDAY MORNING...ALL OF THE GRR CWFA. MEADE
In the hours before
Special weather statement, May 11, 11:00 PM EDT, 4 hours 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 PM EDT THU MAY 11 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...ISOLATED SEVERE WEATHER IS POSSIBLE ACROSS SOUTHWEST MICHIGAN OVERNIGHT AS STRONG THUNDERSTORMS MOVE EAST FROM SOUTHERN WISCONSIN. THE MAIN THREAT HOWEVER IS FOR HEAVY RAINFALL AND LOCAL FLASH FLOODING OVERNIGHT AND EARLY FRIDAY. DISCUSSION...A STRONG WARM FRONT WILL BE OVER SOUTHWEST MICHIGAN OVERNIGHT BEFORE LIFTING NORTH OF THE AREA ON FRIDAY. A VERY MOIST AND UNSTABLE AIR MASS WILL INTERACT WITH THE WARM FRONT TO CREATE WIDESPREAD SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME OF THESE STORMS MANY CONTAIN LOCALLY VERY HEAVY RAINFALL. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT PERIOD. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH MONDAY... A BETTER THREAT FOR SEVERE WEATHER WILL COME ON FRIDAY AFTERNOON AND FRIDAY NIGHT AS A STRONG COLD F2RONT INTERACTS WITH A VERY UNSTABLE AIR MASS. MUCH COOLER WEATHER WILL FOLLOW FOR THE REST OF THE WEEKEND AND EARLY NEXT WEEK. BDM
Special weather statement, May 12, 2:31 AM EDT, 34 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
231 AM EDT FRI MAY 12 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAsY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:00 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 45 min |
| May 12, 2:10 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 50 min |
| May 12, 2:27 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 48 min |
| May 12, 2:41 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 49 min |
| May 12, 2:55 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 50 min |
| May 12, 3:20 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 40 min |
| May 12, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 30 min |
| May 12, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 25 min |
| May 12, 2:50 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 25 min |
| May 12, 3:18 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 27 min |
| May 12, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 33 min |
| May 12, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 37 min |
| May 12, 6:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 30 min |
| May 12, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 37 min |
| May 12, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 32 min |
| May 12, 7:26 PM EDT | Flash Flood Warning | GRR | Allegan | 3 hr |
| May 12, 7:54 PM EDT | Tornado Warning | GRR | Allegan, Kalamazoo | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.